Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 138, NWS North Platte, NE

June 18, 2009Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 2009, 4:12 AM CDT for Boyd County, Holt County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 4:12 AM CDT (09:12 UTC)
Expired
Jun 18, 2009, 4:45 AM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:20 AM CDTTSTM WND GST 703 S Monowi, NETHUNDERSTORM WINDS ESTIMATED UP TO 70 MPH. ACCOMPANIED BY PEA SIZE HAIL. DELAYED REPORT FROM THE EARLY MORNING OF JUNE 18TH 2009.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 11:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180912
SVRLBF
NEC015-089-180945-
/O.NEW.KLBF.SV.W.0138.090618T0912Z-090618T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 AM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 445 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LYNCH...OR 10 MILES EAST OF SPENCER...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONOWI BY 425 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

&&

LAT...LON 4294 9845 4293 9839 4288 9830 4276 9830
      4268 9851 4300 9869 4300 9868 4300 9850
TIME...MOT...LOC 0913Z 252DEG 30KT 4288 9850

$$

13
2 follow-up statements
000 
WWUS53 KLBF 180923
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 AM CDT THU JUN 18 2009

NEC015-089-180945-
/O.CON.KLBF.SV.W.0138.000000T0000Z-090618T0945Z/
HOLT NE-BOYD NE-
423 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EASTERN BOYD AND NORTHEASTERN HOLT COUNTIES...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MONOWI...OR 15 MILES SOUTHEAST OF PICKSTOWN...MOVING
EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONOWI BY 430 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

&&

LAT...LON 4294 9845 4293 9839 4288 9830 4276 9830
      4268 9851 4300 9869 4300 9868 4300 9850
TIME...MOT...LOC 0923Z 264DEG 22KT 4287 9838

$$

13
000 
WWUS53 KLBF 180940
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 AM CDT THU JUN 18 2009

NEC015-089-180949-
/O.EXP.KLBF.SV.W.0138.000000T0000Z-090618T0945Z/
HOLT NE-BOYD NE-
440 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD AND NORTHEASTERN
HOLT COUNTIES WILL EXPIRE AT 445 AM CDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY 
AND NO LONGER POSES A SEVERE WEATHER THREAT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4294 9845 4293 9839 4288 9830 4276 9830
      4268 9851 4300 9869 4300 9868 4300 9850
TIME...MOT...LOC 0939Z 264DEG 22KT 4288 9825

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:52 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 18, 3:52 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 AM CDT THU JUN 18 2009

.DISCUSSION...
MCS/MCV MOVING ACROSS NORTHEAST CWA AND SHOULD BE OUT BEFORE LONG
AND WE WILL AWAIT THE NEXT ROUND THIS AFTERNOON AND EVENING. TWO
MAIN FEATURES IN WATER VAPOR THAT WILL BE PLAYERS FOR NEXT 24HRS OR
SO WILL BE THE SOUTHERN STREAM TROF THAT WILL BE SHEARING APART AND
NORTHERN STREAM TROF CROSSING MOVING TOWARD THE NORTHERN ROCKIES
ATTM. SEEMS TO BE A DISTINCT SPIN SHOWING UP IN SE UTAH WHICH SHOULD
RIDE THE MODERATELY FAST SW FLOW INTO HIGH PLAINS THIS AFTERNOON AND
LOOKS TO INTERACT WITH SFC BOUNDARY/WEAK COLD FRONT THAT WILL BE
MOVING SE INTO NEB. LARGE SCALE ASCENT FROM THIS WAVE...APPROACHING
ROCKIES TROF AND FAVORABLE UPPER JET MAXIMA. FAIRLY DRY AIR BEHIND
FRONT WILL LIMIT STRONGER LLVL INSTABILITY WITH MOISTURE POOLING
AHEAD OF FRONT IN EASTERN CWA MAY BE AROUND 2500-3000 J/KG. STRONG
SHEAR ALOFT SHOULD BE SUPPORTIVE OF A FEW SUPERCELLS BUT OVERALL
THREAT SEEMS TO BE LESS THAN WED WITHOUT THE STRONGLY BACKED LLVL
WINDS...WHICH SHOULD BE WELL NORTHEAST OF CWA AHEAD OF WARM FRONT.
UPPER TROF WILL PUSH ACROSS CWA OVERNIGHT AND EXPECT CONVECTION TO
HOLD IN THROUGH EARLY MORNING HOURS SIMILAR TO CURRENT CONDITIONS
BUT SEVERE THREAT LOOKS TO BE FAIRLY SMALL. DID MAKE SOME TWEAKS TO
POPS FOR THIS ANTICIPATED SCENARIO OVER NEXT 24 HOURS. BEYOND THIS
QUIET WX SHOULD RETURN FOR FRIDAY AS RIDGE BUILD IN OVHD AND LARGER
TROF BEGINS TO SWING INTO WESTERN CONUS. LOOKS TO BE STRONG MOISTURE
FEED FROM SUBTROPICS AND WESTERN GULF SO ACTIVE WEATHER LIKELY TO
RETURN FOR THE WEEKEND. TEMPS THROUGH NEXT 5 DAYS GENERALLY AT OR
ABOVE SEASONAL LEVELS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 17, 11:50 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 PM CDT WED JUN 17 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-190500-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1150 PM CDT WED JUN 17 2009 /1050 PM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A CHANCE FOR SEVERE WEATHER WILL REMAIN THROUGH THE EARLY MORNING
HOURS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. A MOIST
AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVERNIGHT AND AS
THUNDERSTORMS CONTINUE TO DEVELOP THROUGH THE NIGHT...LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE...AS WILL
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN ON
THURSDAY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA. THE RISK
AREA WILL BE GENERALLY EAST OF A LINE FROM CURTIS TO VALENTINE. THE
MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL.

A TYPICAL JUNE PATTERN WILL CONTINUE INTO THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EVENING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Jun 17, 10:20 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             5 W TAYLOR              41.77N 99.48W
06/17/2009  M2.75 INCH       LOUP               NE   LAW ENFORCEMENT

            BASEBALL SIZED HAIL CAUSED WINDOW DAMAGE TO VEHICLES AND
            RANCH HOUSE.

&&

CARMEL
Local storm report, Jun 18, 12:43 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     HAIL             13 E CHAPPELL           41.09N 102.22W
06/18/2009  E1.00 INCH       DEUEL              NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:08 PM CDTTornado WarningLBFCuster37 min
Jun 17, 7:37 PM CDTSevere Thunderstorm WarningLBFWheeler38 min
Jun 17, 7:41 PM CDTTornado WarningLBFCuster49 min
Jun 17, 8:01 PM CDTSevere Thunderstorm WarningLBFHolt29 min
Jun 17, 8:10 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Jun 17, 8:13 PM CDTSevere Thunderstorm WarningLBFWheeler23 min
Jun 17, 8:39 PM CDTSevere Thunderstorm WarningLBFLoup51 min
Jun 17, 8:58 PM CDTSevere Thunderstorm WarningLBFChase62 min
Jun 17, 9:22 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock53 min
Jun 17, 10:40 PM CDTSevere Thunderstorm WarningLBFSheridan50 min
Jun 17, 10:49 PM CDTSevere Thunderstorm WarningLBFSheridan41 min
Jun 17, 11:27 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Jun 17, 11:30 PM CDTSevere Thunderstorm WarningLBFSheridan45 min
Jun 18, 12:15 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Jun 18, 12:25 AM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith50 min
Jun 18, 12:41 AM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Jun 18, 12:58 AM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 18, 1:16 AM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith44 min
Jun 18, 1:30 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson30 min
Jun 18, 1:44 AM CDTSevere Thunderstorm WarningLBFCherry46 min
Jun 18, 1:51 AM CDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson39 min
Jun 18, 2:01 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Hooker, McPherson, Thomas29 min
Jun 18, 2:24 AM CDTSevere Thunderstorm WarningLBFBrown51 min
Jun 18, 2:43 AM CDTSevere Thunderstorm WarningLBFRock32 min
Jun 18, 3:46 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock44 min
Jun 18, 4:11 AM CDTSevere Thunderstorm WarningLBFHolt49 min
Jun 18, 6:37 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.